Alert archive / North Dakota / Wind Advisories in 2024
Wind Advisory 11, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at May 18, 2024, 2:16 AM CDT for 14 counties in North Dakota. It took effect at May 18, 2024, 10:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 18, 2024, 2:16 AM CDT (07:16 UTC)
- In effect from
- May 18, 2024, 10:00 AM CDT
- Expired
- May 18, 2024, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Grand Forks, ND
Counties Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 75 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1852 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
376 WWUS73 KFGF 180716 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 216 AM CDT Sat May 18 2024 NDZ006>008-014>016-024-026>030-038-039-054-181530- /O.NEW.KFGF.WI.Y.0011.240518T1500Z-240519T0000Z/ Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh- Including the cities of Valley City, Hillsboro, Fargo, Park River, Lakota, Finley, Mayville, Oakwood, Aneta, Cando, Considine, Cavalier, Maddock, Leeds, Roseville, Fairdale, Grand Forks, Tolna, Dresden, Langdon, New Rockford, Adams, Leroy, Mcville, Vang, Portland, Lankin, Walhalla, Maida, Minnewaukan, Mount Carmel, Devils Lake, Backoo, Hope, Hatton, Bowesmont, Nash, Cooperstown, Fort Totten, Drayton, Akra, Grafton, and Kelso 216 AM CDT Sat May 18 2024 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...West winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of northeast and southeast North Dakota. * WHEN...From 10 AM this morning to 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ DJR
2 follow-up statements
134 WWUS73 KFGF 181949 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 249 PM CDT Sat May 18 2024 NDZ006>008-014-015-190000- /O.UPG.KFGF.WI.Y.0011.000000T0000Z-240519T0000Z/ /O.NEW.KFGF.HW.W.0001.240518T1949Z-240519T0000Z/ Towner-Cavalier-Pembina-Benson-Ramsey- Including the cities of Akra, Considine, Devils Lake, Cavalier, Bowesmont, Fort Totten, Leeds, Maddock, Walhalla, Backoo, Langdon, Drayton, Vang, Cando, Dresden, Maida, Leroy, Mount Carmel, and Minnewaukan 249 PM CDT Sat May 18 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Benson, Cavalier, Pembina, Ramsey, and Towner Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Travel may be difficult, especially for high profile vehicles and power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ NDZ016-024-026>030-038-039-054-190000- /O.CON.KFGF.WI.Y.0011.000000T0000Z-240519T0000Z/ Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Cass-Western Walsh- Including the cities of Roseville, Grand Forks, Hope, Kelso, Hillsboro, Park River, New Rockford, Tolna, Fairdale, Lakota, Mayville, Mcville, Grafton, Lankin, Fargo, Aneta, Nash, Valley City, Hatton, Cooperstown, Portland, Adams, Oakwood, and Finley 249 PM CDT Sat May 18 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 40 mph. * WHERE...Eastern Walsh, Eddy, Grand Forks, Nelson, Western Walsh, Barnes, Cass, Griggs, Steele, and Traill Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TT
827 WWUS73 KFGF 190000 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 700 PM CDT Sat May 18 2024 NDZ006>008-014-015-190100- /O.EXP.KFGF.HW.W.0001.000000T0000Z-240519T0000Z/ Towner-Cavalier-Pembina-Benson-Ramsey- Including the cities of Cando, Considine, Dresden, Langdon, Maida, Mount Carmel, Vang, Akra, Backoo, Cavalier, Leroy, Walhalla, Bowesmont, Drayton, Fort Totten, Maddock, Leeds, Minnewaukan, and Devils Lake 700 PM CDT Sat May 18 2024 ...HIGH WIND WARNING HAS EXPIRED... $$ NDZ016-024-026>030-038-039-054-190100- /O.EXP.KFGF.WI.Y.0011.000000T0000Z-240519T0000Z/ Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Cass-Western Walsh- Including the cities of Grafton, Nash, Oakwood, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Kelso, Hatton, Portland, Roseville, Valley City, Fargo, Adams, Lankin, and Fairdale 700 PM CDT Sat May 18 2024 ...WIND ADVISORY HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at May 17, 11:47 PM CDT, 2 hours 29 minutes earlier. Its key messages:
- Isolated to scattered severe thunderstorms are possible this evening. Damaging wind gusts to 60 mph are the main concern.
- There is a 70 percent chance for wind gusts greater than 40 mph Saturday afternoon in eastern North Dakota.
Area forecast discussion, May 17, 11:47 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1147 PM CDT Fri May 17 2024 .KEY MESSAGES... - Isolated to scattered severe thunderstorms are possible this evening. Damaging wind gusts to 60 mph are the main concern. - There is a 70 percent chance for wind gusts greater than 40 mph Saturday afternoon in eastern North Dakota. && .UPDATE... Issued at 1143 PM CDT Fri May 17 2024 Rest of the severe t-storm watch 255 will expire at midnight. Still have the area of rain and thunderstorms from Jamestown region into northwest MN. Overall intensities continue a decline but still getting pockets of wind gusts 45-50 mph at times in SE ND with a storm moving out of Edgeley. Overall the next few hours will see pockets of gust winds 40+ mph but chances for severe wind gusts are low, not zero, but low. && .DISCUSSION... Issued at 336 PM CDT Fri May 17 2024 A cold front is going to move through the region this evening. Estimated timing looks to be around 00z for the Devils lake Basin and maybe around 04z for the valley. With scattered to clear skies across the region will allow for optimal heating to help erode away our capped environment. HREF is painting a swath of effective bulk shear between 25 to 35 kts which is normally a little weak but may provide enough shear to sustain any storm development. Given the high LCL and LFC's generally between 1-3km would allow most of our available CAPE to be utilized in the Hail growth zone resulting in at least 1 inch hail however there are a few analogs that have resulted in higher hail size but im just not confident the environment would sustain anything higher than ping pongs at the largest. The hodographs are fairly straight supporting the idea that today is going to be a more hail and wind threat kind of day and not a tornado type of day. A minor concern or really something to monitor is some ponding to some minor flooding given the potential for some training storms and our already saturated ground moisture especially in the valley. As far as the gusty wind potential on Saturday, there are some pros and cons. For the pros, seeing a pretty unidirectional flow from the surface up to 850mb. Cons are that the winds at 850mb are not all that strong. Seeing something like 30 to 35 knots across the northern half of the FA and 25 to 30 knots across the southern half. The strongest cold advection comes late tonight into early Saturday morning, when the mixing is not the best. For the late morning and afternoon time frame, warm advection begins again. Westerly winds are not the best direction for maximizing gusts. So the thought at this point would be near advisory criteria wind speeds across the northern half of the FA, and slightly lower to the south. May mix in some slightly lower CONSSHORT winds with the slightly higher NBM winds to capture this. As far as precipitation chances, there may still be some ongoing convection Saturday morning. There is a secondary 700mb short wave that rotates through the FA around the parent low that holds over central Saskatchewan. CAMs are showing another potential line of showers/weaker storms following the same track as the ones for tonight (mainly north of I94 in North Dakota and mainly north of highway 2 in Minnesota). This would be mainly for the morning hours, with drying working west to east through the day with the increasing west winds. The remainder of the long term continues to feature cooler temperatures and periodic chances for more rain. The flow remains zonal, with the main differences being the strength and timing of additional waves. Some ensembles show a closed 500mb low possibly holding over the FA Tuesday into Wednesday (which would result in a wetter solution), while others are more progressive (less wet). These details will come into better focus closer over the next few days. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1143 PM CDT Fri May 17 2024 VFR conditions will persist throughout the day tomorrow. Winds will gradually shift to the west after the line of storm moves through. Some of the model guidance has KTVF or KBJI dropping into IFR conditions around sunrise. Most of the consensus was to maintain VFR conditions so that is what I prevailed. For KGFK, KDVL, KFAR, and KTVF expect winds gusting up to around 30 knots in the afternoon. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && MESOSCALE...Riddle UPDATE...MM DISCUSSION...Godon/MM AVIATION...MM
Hazardous weather outlook, May 18, 12:03 AM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1203 AM CDT Sat May 18 2024 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-190515- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 1203 AM CDT Sat May 18 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Thunderstorms will continue to push through the region. Lightning is the main concern. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Gusty winds are anticipated on Saturday. There is a 70 percent chance for winds to gust greater than 40 mph Saturday afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 17, 8:37 PM CDT, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
837 PM CDT Fri May 17 2024
MNZ001-002-007-008-013>015-NDZ027-030-180215-
East Marshall MN-Red Lake MN-Pennington MN-West Polk MN-Norman MN-
West Marshall MN-East Polk MN-Traill ND-Grand Forks ND-
837 PM CDT Fri May 17 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN MARSHALL...WESTERN
RED LAKE...NORTHERN NORMAN...POLK...WESTERN PENNINGTON...EASTERN
GRAND FORKS AND NORTHEASTERN TRAILL COUNTIES THROUGH 915 PM CDT...
At 837 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alvarado to near Bygland to 6 miles
southwest of Cummings. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grand Forks, Thief River Falls, East Grand Forks, Crookston, Warren,
Red Lake Falls, and Thompson.
This includes Interstate 29 between mile markers 108 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota...and southeastern and northeastern North
Dakota.
&&
LAT...LON 4828 9609 4744 9621 4746 9723 4828 9708
TIME...MOT...LOC 0137Z 269DEG 33KT 4823 9698 4779 9688 4746 9719
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHSpecial weather statement, May 17, 8:54 PM CDT, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
854 PM CDT Fri May 17 2024
MNZ004-005-180230-
Kittson MN-Roseau MN-
854 PM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KITTSON AND WEST
CENTRAL ROSEAU COUNTIES THROUGH 930 PM CDT...
At 854 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lancaster, or 42 miles northeast of Grafton, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lancaster and Lake Bronson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota.
&&
LAT...LON 4873 9683 4891 9683 4895 9628 4868 9628
TIME...MOT...LOC 0154Z 269DEG 33KT 4882 9672
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHLocal storm report, May 17, 9:26 PM CDT, 4 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
926 PM CDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM Tstm Wnd Gst 7 W Grand Forks 47.92N 97.22W
05/17/2024 M63 MPH Grand Forks ND Public
Measured by personal weather station.
Messaged owner and he said good accuracy
over the past few years.
&&Local storm report, May 18, 1:26 AM CDT, 50 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Grand Forks ND
126 AM CDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM Tstm Wnd Gst 3 W Devils Lake 48.12N 98.92W
05/17/2024 M58 MPH Ramsey ND AWOS
AWOS station KDVL Devils Lake AP ND.
0610 PM Tstm Wnd Gst 3 W Devils Lake 48.12N 98.92W
05/17/2024 M58 MPH Ramsey ND AWOS
AWOS station KDVL Devils Lake AP ND.
0655 PM Tstm Wnd Gst 2 NE Pekin 47.81N 98.31W
05/17/2024 M59 MPH Nelson ND Mesonet
Mesonet station 325765 Pekin ND NDAWN.
0741 PM Tstm Wnd Gst 7 W Grand Forks 47.92N 97.22W
05/17/2024 M63 MPH Grand Forks ND Public
Measured by personal weather station.
Messaged owner and he said good accuracy
over the past few years.
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:16 PM CDT | Special Weather Statement | FGF | Barnes, Griggs | 29 min |
| May 17, 7:33 PM CDT | Special Weather Statement | FGF | Grand Forks | 27 min |
| May 17, 7:59 PM CDT | Special Weather Statement | FGF | Grand Forks | 46 min |
| May 18, 2:49 PM CDT | High Wind Warning | FGF | Benson, Cavalier, Pembina, Ramsey, Towner | 4 hr |
Nearby
Wind Advisories in North Dakota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.